Wisconsin, 2007

Flash Flooding in Wisconsin, August 27, 2007

August 27, 2007 · NWS ARX · 2 events in 1 county or zone

A slow moving cold front triggered thunderstorms with heavy rains across parts of southwest Wisconsin on the morning of August 27. Excessive rainfall amounts of 2 to 4 inches in two to three hours caused streams and creeks to rise quickly and flood roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving cold front triggered thunderstorms with heavy rains across parts of southwest Wisconsin on the morning of August 27. Excessive rainfall amounts of 2 to 4 inches in two to three hours caused streams and creeks to rise quickly and flood roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:35 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 1:35 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT MON AUG 27 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY

FORECAST CONCERNS HINGE ON THE PCPN CHANCES OVER THE NEXT FEW
DAYS.

CURRENTLY...THERE ARE TWO AREAS OF CONVECTION ACROSS THE REGION. ONE
WAS ALONG FRONTAL BOUNDARY OVER NORTHERN MN...ENHANCED BY THE LOW
LEVEL JET/MOISTURE TRANSPORT INTO THIS AREA. CORFIDI VECTORS WOULD
TAKE THIS CONVECTION SOUTHEAST THIS MORNING...BUT THIS ACTIVITY IS
EXPECTED TO DIE OUT BEFORE IT CAN REACH THE FORECAST AREA. ANOTHER
AREA WAS MOVING EAST NORTHEAST ACROSS THE FORECAST. BOTH THE NAM AND
THE GFS INDICATED THIS IN PREVIOUS MODEL RUNS...WITH A SEPARATE
TONGUE OF MOISTURE ADVECTION AND THE LOW LEVEL JET POINTING INTO
WESTERN WI. THIS IS RIGHT THROUGH A STRONG AREA OF 850 MB TEMP
ADVECTION AND 850 MB THETA-E ADVECTION. THIS HAS BEEN ENOUGH TO KICK
OFF CONVECTION...AND WILL KEEP SMALL POPS FOR EARU THIS MORNING AS
A RESULT. THE FORCING WEAKENS BY THE AFTERNOON...PLUS THE FORECAST
SOUNDINGS CONTINUE A RATHER HEFTY INVERSION...SO DON/T EXPECT THE
PCPN TO LINGER INTO THE AFTERNOON.

TONIGHT THROUGH TUESDAY NIGHT...THAT FRONTAL BOUNDARY WILL CONTINUE
TO INCH EASTWARD...EXTENDING FROM NORTHEAST WI INTO WESTERN IA BY
TUES AFTERNOON. BITS OF SHORTWAVE ENERGY WILL SPIN OUT OF THE
CENTRAL ROCKIES TODAY...WORKING ON THIS BOUNDARY TONIGHT AND TUES.
THE JET AND 850 MOISTURE TRANSPORT REESTABLISH THEMSELVES INTO
NORTHERN WI TONIGHT...WHILE 850 MB TEMPS CONTINUE TO CLIMB //FROM 19
C THIS MORNING TO 23 C BY 12Z TUES//. DECENT STABLE LAYER FROM ABOUT
850 MB TO THE SFC AS A RESULT...ALTHOUGH SOME CAPE TO WORK WITH
ABOVE THAT LAYER. OVERALL...THE BETTER FORCING SIGNALS FOR TONIGHT
ARE ACROSS MN/NORTHERN WI...AND THIS IS WHERE THE BEST SHOWER/STORM
CHANCES SHOULD BE. ON TUESDAY...INSTABILITY WILL CONTINUE TO
INCREASE AHEAD OF THE SFC FRONT //SBCAPES APPROACHING 3000
J/KG//...WITH ABOUT 30 KTS OF 0-3 KM SHEAR. WOULD EXPECT THE FRONT
TO BECOME MORE ACTIVE TUES AFTERNOON AS A RESULT. THINK THERE COULD
BE SOME SEVERE POSSIBILITIES...ALTHOUGH HOW GREAT A CHANCE IS
UNCERTAIN AT THE MOMENT. PROBABLY OF BIGGER CONCERN FOR THE LOCAL
AREA IS IF THERE IS A THREAT FOR HEAVY RAIN. PW/S APPROACH 2 INCHES
AGAIN...BUT THIS TIME AROUND THE LOW LEVEL MOISTURE TRANSPORT IS NOT
AS STRONG AS WITH THE FLOODING RAINS OF LAST WEEKEND. THERE IS SOME
FRONTOGENETIC FORCING THROUGH THE LAYERS...BUT MORE TRANSITORY WITH
THE SFC FRONT...IT DOES NOT SIT STATIONARY LIKE LAST WEEKEND.
SO...THERE COULD BE SOME BRIEF PERIODS OF HEAVY RAIN WITH ANY
THUNDERSTORM THAT DEVELOPS...BUT DON/T BELIEVE TRAINING WILL BE A
SIGNIFICANT ISSUE...WHICH SHOULD KEEP THE FLASH FLOODING POTENTIAL
TO A MINIMUM. STILL...THE GROUNDS ARE VERY WET ACROSS THE FORECAST
AREA...SO THIS WILL HAVE TO BE MONITORED CLOSELY.

ON WEDNESDAY...A SFC HIGH LOOKS TO BUILD IN FROM THE NORTHERN PLAINS
AS THAT FRONT CONTINUES TO SINK SOUTH. DECREASING CLOUDS CAN BE
EXPECTED...ALTHOUGH SOME PCPN CHANCES MAY LINGER IN THE FAR SOUTH
EARLY IN THE DAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT WITH A ZONAL UPPER
LEVEL FLOW PATTERN INTO THE UPCOMING WEEKEND...WITH TEMPERATURES
NEAR OR A BIT ABOVE THE SEASONABLE NORMALS. CURRENTLY...THE BULK OF
THE SHORTWAVE ACTIVITY IS PROGGED TO STAY WELL NORTH...ACROSS
SOUTHERN CANADA. AT THE SFC...BOTH THE GFS AND ECMWF BUILD IN AN
AREA OF HIGH PRESSURE WEDNESDAY...WHICH THEN LOOKS TO HANG AROUND
THE GREAT LAKES INTO SATURDAY. BY SUNDAY...THERE ARE SOME HINTS OF A
FRONTAL BOUNDARY TRYING TO MAKE ITS WAS SOUTHWARD ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...WHICH COULD BRING A SHOT FOR SOME
SHOWER/STORMS. RELATIVELY WEAK SIGNAL AT THE MOMENT...WITH
AGAIN...THE BEST UPPER LEVEL FORCING LOCATED TO THE NORTH.
OVERALL...ITS SHAPING UP TO BE A DRY PERIOD FOR THE END OF THE WORK
WEEK AND INTO THE WEEKEND.

&&

.AVIATION...
SCATTERED THUNDERSTORMS EXPECTED TO EXIT EARLY THIS MORNING. STRONG
SOUTHERLY FLOW WILL BE THE RULE TODAY...WITH GUSTY WINDS AT BOTH
KLSE AND KRST TAF SITES. VFR CONDITIONS ANTICIPATED TO LINGER INTO
TONIGHT...WITH THUNDERSTORM ACTIVITY FOCUSED MAINLY NORTH AND WEST
OF BOTH TAF SITES ALONG COLD FRONT.

THOMPSON

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 27, 4:15 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT MON AUG 27 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
515 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE OUT OF THE AREA EARLY THIS MORNING. SMALL
HAIL IS POSSIBLE...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. A
COLD FRONT DROPPING SLOWLY ACROSS MINNESOTA AND NORTHWEST WISCONSIN
SHOULD TRIGGER THUNDERSTORMS ALONG IT TONIGHT. STORMS ARE EXPECTED TO
AFFECT AREAS MAINLY ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA
TO NEILLSVILLE WISCONSIN. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE TRACKING SOUTHWARD ACROSS THE UPPER
MISSISSIPPI VALLEY ON TUESDAY...EXITING THE AREA ON WEDNESDAY.
MOISTURE POOLING ALONG THIS BOUNDARY WILL AID IN SHOWER AND
THUNDERSTORM DEVELOPMENT. A FEW SEVERE STORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM AUSTIN
MINNESOTA TO NEILLSVILLE WISCONSIN. THE PRIMARY THREATS WOULD BE
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...
BUT A WIDESPREAD FLOODING POTENTIAL IS NOT FORESEEN AT THIS TIME.
ANY LINGERING THUNDERSTORMS WEDNESDAY MORNING SHOULD NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY OR TONIGHT.
SPOTTER GROUPS MAY NEED TO BE ACTIVATED TUESDAY AFTERNOON AND
EVENING...SO KEEP ABREAST OF LATER UPDATES.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Aug 27, 7:30 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             STRAWBERRY POINT        42.68N 91.54W
08/27/2007  E0.75 INCH       CLAYTON            IA   PUBLIC

&&

BOYNE

The radar

The La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vernon

When
August 27, 8:50 AM CST to 10:30 AM CST
Where
Vernon County, 2.04 mi NE of Red Mound
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.491, -91.121

Emergency Manager reports Utley road closed. Creeks in the tributaries of the Bad Axe River and South Creek out of their banks.

Flash Flood, Vernon

When
August 27, 8:50 AM CST to 10:40 AM CST
Where
Vernon County, 0.85 mi NW of La Farge
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.579, -90.642

Emergency manager reported the Kickapoo River rising and flooding into nearby yards.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50291, 50293.